Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 273, NWS Goodland, KS

August 20, 2000Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2000, 7:59 PM CDT for Logan County, Wallace County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 7:59 PM CDT (00:59 UTC)
Expired
Aug 20, 2000, 9:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Wallace County, KS

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:53 PM CDTHail 1Sharon Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2667 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210100
SVRGLD
KSC109-199-210200-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT(800 PM MDT)

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF RUSSELL SPRINGS...OR
  ABOUT 16 MILES SOUTHEAST OF SHARON SPRINGS...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 900 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...WINONA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG 
BUILDING AWAY FROM WINDOWS. 

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNsINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

$$

LYNOTT

LAT...LON 3872 10173 3869 10156 3871 10111 3913 10110
          3912 10137

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:24 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 3:24 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN AUG 20 2000

ASSESSING STRENGTH OF RIDGE...TIMING OF FRONTS AND VORTS...PRECIP
CHANCES ARE CHALLENGES FOR THIS PACKAGE.

BASED ON 12Z INITIALIZATION...COMPARISON OF PROGS WITH 18Z DATA...
AND CURRENT TSRA ACTIVITY IN YUMA AND KIT CARSON COUNTIES...WILL
LEAN A LITTLE TO THE ETA BUT BRING IN THE COLD FRONT A BIT FASTER
THAN PROGGED BASED ON COOLING CLOUD TOPS NOTED ALONG AND BEHIND
FRONT ON SATELLITE IMAGERY.

TSRA CURRENTLY FIRING OFF DRYLINE.  RUC CURRENTLY HANDLING THIS
ACTIVITY BEST SO WILL HAVE 50 POPS IN THE NORTHWEST CWFA WITH 20
AND 30 POP ELSEWHERE.  THEN...THERE MAY ALSO BE PRECIP BEHIND FRONT
WITH DRY SLOT AHEAD OF IT.  POPS OUTSIDE THE NORTHWEST ARE BASED ON
EXPECTATION THAT FRONT WILL MOVE THROUGH FASTER THAN ETA WITH DRY
SLOT WILL BE PUSHED TO EAST AND SOUTH.  MIN TEMPS AIMED AT MIDRANGE
BETWEEN 12Z PROG 2 METER TEMPS AND DEWPOINTS.

ON MONDAY WE GET A SQUEEZE PLAY BETWEEN THE RIDGE TO THE SOUTH AND
THE INCREASING WESTERLIES TO THE NORTH.  ADDED TO THE MIX IS A WEAK
SHORTWAVE ROTATING INTO SOUTHERN COLORADO DURING THE DAY.   FRONTAL
BOUNDARY WILL BEGIN TO RETURN THROUGH THE SOUTHERN CWFA DURING THE
TIME OF MAX HEATING WITH EASTERLY FLOW TO ITS NORTH ALL THE WAY
WEST TO THE FRONT RANGE.  HAVE OPTED TO STRIPE POPS FROM 50 IN THE
SOUTH TO 20 IN THE NORTH.  NOT MUCH OF A COOL OFF...THOUGH...WITH
MAX TEMPS BASED ON A COMPROMISE BETWEEN ETA 850MB TEMP TECHNIQUE...
MINUS 1C TO ACCOUNT FOR FARTHER SOUTH FRONTAL POSITION...AND ETA 700
MB TEMP TECHNIQUE.

MONDAY NIGHT FEATURES A NORTHERN STREAM SHORTWAVE...FOUND ON ETA AND
NGM...MOVING FROM THE MOUNTAINS OF WYOMING AND NORTHERN COLORADO
INTO NORTHEAST NEBRASKA AND NORTH CENTRAL KANSAS...WITH SOME KIND OF
MCS POSSIBLE ACROSS NEBRASKA.  KMCK AND AREA JUST WEST AND
SOUTHWEST COULD BE SKIPPED DUE TO PROXIMITY TO THIS TSRA COMPLEX AND
WILL HAVE SLIGHTLY LOWER POPS.  MIN TEMPS FIGURED SIMILAR TO TONIGHT.

TUESDAY STILL HAS THAT FRONT NEAR THE SOUTHERN CWFA WITH A LEE
TROUGH/WEAK DRY LINE OVER EASTERN COLORADO.  WILL HAVE A 20 POP IN
THE WEST.  TEMPS FORECAST USING UNADJUSTED 850 MB TEMPS AND 700 MB
TEMPS.

IN THE EXTENDED...PROGS MOVE RIDGE AXIS NORTHWARD WITH SHORTWAVES
CRUISING THE NORTHERN EDGE.  LEE TROUGH PERSISTS AND A WEAK COOL
FRONT OR TWO COULD WORK INTO THE AREA AND PROVIDE BOUNDARIES FOR
THUNDERSTORM INITIATION.  REGIME IS TRYING TO MOVE INTO A TROUGH-
RIDGE-TROUGH PATTERN WITH REGION POSSIBLY RETURNING TO WEAK NORTHWEST
FLOW ALOFT BY THE WEEKEND.   WILL WORD PRECIP CHANCES AS SLIGHT
CHANCE DAYS 3 AND 4 AND CHANCE DAY 5 AS GREATEST HEIGHT FALL OCCUR
THEN.  WILL STAY CLOSE TO FMR/MEX GUIDANCE FOR MINS AND AIM ABOUT
32F ABOVE MINS FOR THE HIGHS PER LATEST OBSERVED DIURNAL RANGES.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Aug 20, 4:13 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    10 N BURLINGTON           CO   60 MPH TSTM GUST
08/20/00   KIT CARSON                     ALSO 3/4 INCH HAIL.
                                          REPORTED BY PUBLIC.

0310 PM    10 NNE BURLINGTON         CO   .88 INCH HAIL
08/20/00   KIT CARSON                     ALSO 60 MPH WIND GUSTS.
                                          REPORTED BY PUBLIC.

N
Local storm report, Aug 20, 4:48 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    12 W GOODLAND             KS   73 MPH TSTM GUST
08/20/00   SHERMAN                        ON INTERSTATE 70.
                                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 4:56 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    4 N KANORADO              KS   60 MPH TSTM GUST
08/20/00   SHERMAN                        60 TO 70 MPH GUSTS.
                                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 5:14 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    RULETON                   KS   60 MPH TSTM GUST
08/20/00   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 20, 5:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    17 N WESKAN               KS   .88 INCH HAIL
08/20/00   WALLACE                        REPORTED BY PUBLIC.

N
Local storm report, Aug 20, 7:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SUN AUG 20 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    16 NNE TRIBUNE            KS   .75 INCH HAIL
08/20/00   GREELEY                        REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:24 PM CDTSevere Thunderstorm WarningGLDGreeley36 min
Aug 20, 8:12 PM CDTSevere Thunderstorm WarningGLDWichita63 min
Aug 20, 9:03 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.